Alert archive / California / Frost Advisories in 2020
Frost Advisory 23, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at May 2, 2020, 1:20 PM PDT for Lake County, Mendocino County, Trinity County, California. It took effect at May 3, 2020, 3:00 AM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2020, 1:20 PM PDT (20:20 UTC)
- In effect from
- May 3, 2020, 3:00 AM PDT
- Expired
- May 3, 2020, 9:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Eureka, CA
Counties Lake County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
367 WWUS76 KEKA 022020 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 120 PM PDT Sat May 2 2020 CAZ107-108-111-114-030430- /O.NEW.KEKA.FR.Y.0023.200503T1000Z-200503T1600Z/ Northern Trinity-Southern Trinity-Northeastern Mendocino Interior- Northern Lake County- 120 PM PDT Sat May 2 2020 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT SUNDAY... * WHAT...Temperatures in the low to mid 30s will result in frost formation. * WHERE...Sheltered valleys of Northern Trinity, Southern Trinity, Northeastern Mendocino Interior and Northern Lake County Counties. Locations include Weaverville, Trinity Center, Hayfork, Douglas City, Ruth, and Covelo * WHEN...From 3 AM to 9 AM PDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
357 WWUS76 KEKA 030417 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 917 PM PDT Sat May 2 2020 CAZ107-108-111-114-031230- /O.CON.KEKA.FR.Y.0023.200503T1000Z-200503T1600Z/ Northern Trinity-Southern Trinity-Northeastern Mendocino Interior- Northern Lake County- 917 PM PDT Sat May 2 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT SUNDAY... * WHAT...Temperatures in the low to mid 30s will result in frost formation. * WHERE...Sheltered valleys of Northern Trinity, Southern Trinity, Northeastern Mendocino Interior and Northern Lake County Counties. Locations include Weaverville, Trinity Center, Hayfork, Douglas City, Ruth, and Covelo. * WHEN...From 3 AM to 9 AM PDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
601 WWUS76 KEKA 031220 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 520 AM PDT Sun May 3 2020 CAZ107-108-111-114-031600- /O.CON.KEKA.FR.Y.0023.000000T0000Z-200503T1600Z/ Northern Trinity-Southern Trinity-Northeastern Mendocino Interior- Northern Lake County- 520 AM PDT Sun May 3 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures in the low to mid 30s will result in frost formation. * WHERE...Sheltered valleys of Northern Trinity, Southern Trinity, Northeastern Mendocino Interior and Northern Lake County Counties. Locations include Weaverville, Trinity Center, Hayfork, Douglas City, Ruth, and Covelo. * WHEN...From 3 AM to 9 AM PDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
499 WWUS76 KEKA 031603 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 903 AM PDT Sun May 3 2020 CAZ107-108-111-114-031715- /O.EXP.KEKA.FR.Y.0023.000000T0000Z-200503T1600Z/ Northern Trinity-Southern Trinity-Northeastern Mendocino Interior- Northern Lake County- 903 AM PDT Sun May 3 2020 ...FROST ADVISORY HAS EXPIRED... Temperatures will continue to moderate this morning. Areas of frost will be possible once again late tonight into Monday morning in many valley locations. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 2, 9:05 AM PDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 2, 9:05 AM PDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
905 AM PDT Sat May 2 2020
.SYNOPSIS...As a cold front approaches, showers will gradually
expand southeast across our area through this afternoon, then
taper off this evening. A warming, drying trend is expected over
the course of next week, with well above normal inland
temperatures likely late in the week.
&&
.UPDATE...Mainly made some short-term adjustments to the today and
tonight periods to refine timing and coverage of shower activity
with approaching cold front. Generally the bulk of the rainfall
today will come right along the surface front, which can be
clearly seen on KBHX radar in a band of steadier rain offshore.
This should begin pushing through Del Norte & Humboldt Counties
toward midday, then inland later this afternoon, before shower
activity dissipates and lifts out to the northeast quickly
heading into this evening. Some limited breaks of sun can be seen
ahead of the front this morning, but overall skies will be mostly
cloudy across most of our area. Some clearing is seen on visible
satellite in the wake of the front offshore, and it is possible
this makes it to the immediate coast for sunset. Additionally,
opted to remove the slight chance for thunderstorms across
northeast Trinity County this evening. No lightning is currently
being observed along the front, and any thunderstorm development
will be highly dependent upon surface heating and instability
across the mountainous terrain, which will be quite limited by
cloud cover and shower activity preceding the front. Think there
is still a small chance for an isolated storm just outside our
area, into Siskiyou or Shasta counties later this afternoon. /AAD
&&
.PREV DISCUSSION... /issued 505 AM PDT Sat May 2 2020/
A cold front will approach the area from the NW this morning.
This will bring a round of widespread precipitation to most areas,
although likely very little of this will reach the southern
reaches of Mendocino and Lake counties. Increasing SE winds will
bring downslope flow along the Redwood Coast, with lower initial
rainfall amounts. Heaviest storm total accumulations will occur
across Del Norte and northern Humboldt counties, where between .75
and 1.5 inches of rain can be expected. The rest of Humboldt
County is likely to see between .25 and .75 inches, with totals
around Eureka likely to fall on the lower end of that range.
In addition to the rain, interior areas may see a few afternoon
thunderstorms, particularly across the mountains of the Trinity
horn. While instability will be generally weak in this area,
strong forcing aloft and ample wind shear may support a few
storms that develop along the eastern county line before racing
northeastward. A few strikes of lightning and a brief burst of
heavy rain will be possible with this activity before it moves out
of the county. Precipitation of all types will decrease rapidly
this evening (a bit more quickly than previously indicated by
previous model runs).
Over the course of next week, high pressure will gradually build
across the West Coast. As a result, dry weather will return, and
temperatures will climb. By the end of the work week, inland
afternoon temperatures are expected to climb well above normal,
soaring into the upper 80s to lower 90s. /SEC
AVIATION...Cloud cover will continue to increase across the
forecast area this morning as a frontal boundary approaches
Northwest California. Generally light to moderate rain is expected,
highest amounts up near the Oregon border and much less down in Lake
and Mendocino counties. Gusty winds will precede the front as it
approaches, with some gusty conditions possible along the coast this
morning, especially at KCEC. All in all, mostly MVFR to IFR
conditions are anticipated at coastal terminals today, while mostly
MVFR to VFR conditions are expected across the interior. Otherwise,
low-level wind shear will be possible starting around 6 to 7 a.m. at
KCEC.
MARINE...Southerly winds will continue to increase early this
morning ahead of an approaching front, with gusts up to 30 knots
possible over the northern waters. Small Craft Advisories are in
place through 2 p.m. for these gusty winds and likely steep, short-
period seas. Northerlies are forecast to redevelop over all zones
around the middle of the upcoming week and increase over portions of
the outer waters. Otherwise, a mid-period west to northwest swell
will linger during the weekend and build to around 9 feet around 12
seconds later on Sunday.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
2 PM PDT this afternoon for PZZ450-470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, May 2, 8:39 AM PDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 839 AM PDT Sat May 2 2020 CAZ101>115-031545- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake County- Southern Lake County- 839 AM PDT Sat May 2 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in California, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.